Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Springfield, MO

January 29, 2013Bourbon County, Kansas

NWS Springfield, MO issued this special weather statement at Jan 29, 2013, 9:21 AM CST for Bourbon County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2013, 9:21 AM CST (15:21 UTC)
Expired
Jan 29, 2013, 9:45 AM CST
In force
24 min
Issued by
NWS Springfield, MO

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WWUS83 KSGF 291521
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST TUE JAN 29 2013

KSZ073-291545-
BOURBON KS-
921 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 945
AM CST...

AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 6 MILES NORTHWEST OF FORT
SCOTT...MOVING EAST AT 50 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MARMATON...PAWNEE STATION AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...INCLUDING FORT SCOTT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9483 3804 9462 3797 9461 3768 9463
      3768 9498
TIME...MOT...LOC 1521Z 250DEG 42KT 3790 9474

$$

KARDELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jan 29, 5:38 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 29, 5:38 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CST TUE JAN 29 2013

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 100 AM CST TUE JAN 29 2013/

NEAR TERM...ISOLATED SHOWERS/TSTMS EXTEND FROM WEST CENTRAL MO SW INTO
SOUTHEAST KS AND FAR NE OK IN STRONG WARM AIR ADVECTION. HI RES
MODELS HAVE HINTED AT THIS AREA FOR SOME CONVECTIVE DEVELOPMENT
FOR THE PAST 24 HOURS. MLCAPES IN THIS AREA HAVE BEEN 500-1000
J/KG IN A NARROW CORRIDOR FROM THE THE KC METRO INTO EASTERN KS
AND CENTRAL OK. PROGGED HODOGRAPHS WOULD SUPPORT ROTATING
UPDRAFTS/SUPERCELLS IF MORE VIGOROUS CONVECTION CAN TAKE PLACE. THE
OVERALL NEGATIVES FOR MORE WIDESPREAD CONVECTION IN THE NEAR TERM (NEXT
COUPLE OF HOURS) ARE THE LACK OF LOW LEVEL CONVERGENCE WITH THE
MAIN SFC FRONT AND DRY LINE HANGING BACK TO THE WEST...AND WEAK
OVERALL LIFT.  WE ARE JUST STARTING TO SEE MID LEVEL HEIGHT
FALLS/SYNOPTIC SCALE LIFT WITH THE ADVANCING UPPER TROUGH OVER THE
ROCKIES. THINK THAT ACTIVITY OVER THE WESTERN CWFA AND POINTS JUST
TO THE WEST WILL GRADUALLY INCREASE THROUGH 6 AM WITH A GRADUAL
UPTICK IN SEVERE POTENTIAL OVER THE NEXT FEW HOURS. GIVEN THE MORE
DISCRETE INITIAL DEVELOPMENT...WILL HAVE MORE OF A THREAT FOR
SUPERCELLS WITH A BRIEF TORNADO AND WIND THREAT.

AS THE UPPER TROUGH CONTINUES TO APPROACH...WE WILL SEE LOW
PRESSURE SHIFT EAST INTO THE CWFA DURING THE AFTERNOON AND
EVENING. OVERALL...CONVECTION SHOULD BLOSSOM TOWARD DAYBREAK OVER OK
AND KS AND SHIFT QUICKLY EAST AND NORTHEAST DURING THE DAY..AND
THIS MAY LIMIT THE SEVERE STORM THREAT FOR A SHORT TIME BY
LIMITING OVERALL INSTABILITY. HOWEVER...THE SFC PATTERN BECOMES
MORE INTERESTING LATE IN THE DAY AND THIS EVENING. THE HIGH RES
NAM DEPICTS A DRY LINE OR PREFRONTAL TROUGH...THE NORTHERN EXTENT
OF WHICH NOSES INTO FAR SOUTHWEST MO BETWEEN 30/00Z-03Z EARLY
THIS EVENING...THEN MOVES QUICKLY ACROSS FAR SOUTHERN MO EXITING
THE CWFA BY 06Z/MIDNIGHT. MEANWHILE...THE COLD FRONT WILL ALSO
SHIFT EAST INTO THE REGION LATE THIS AFTERNOON AND THIS EVENING AS
WELL...WITH THE POTENTIAL FOR SQUALL LINE DEVELOPMENT. WEAKER
INSTABILITY OVER THE NORTHERN CWFA WILL PROBABLY LIMIT SEVERE
POTENTIAL TO SEVERE WIND WITH A DEVELOPING SQUALL LINE/FORCING
ALONG THE SFC FRONT. FARTHER SOUTH...EAST OF MO HWY 65 AND SOUTH
OF I-44...AND PARTICULARLY SOUTH OF MO HWY 60...STRONGER
INSTABILITY AHEAD OF THE DRY LINE...A MORE N-S ORIENTATION OF THE
DRY LINE ITSELF WITH LOW LEVEL SHEAR VECTORS MORE NORMAL TO THE
DRY LINE/SFC TROUGH (POSSIBLE BETTER CHANCE FOR DISCRETE STORM
DEVELOPMENT)...AND STEEPER LOW LEVEL LAPSE RATES...AND OF COURSE
STRONG WINTERTIME VERTICAL SHEAR...WILL SUPPORT A HIGHER RISK FOR
EITHER DAMAGING WINDS WITH BOWING LINE SEGMENTS...OR SUPERCELLS
EITHER WITH DISCRETE CELLS OR EMBEDDED WITH THE LINE.

THIS WILL BE A COMPLEX MESOSCALE SITUATION AND A LOT WILL HINGE
ON THE OVERALL AVAILABLE INSTABILITY WITH THE POTENTIAL FOR
NUMEROUS SHOWERS/TSTMS IN THE WARM SECTOR WHICH MAY LIMIT LOW
LEVEL HEATING. THE 00Z NAM IS SHOWING MLCAPE VALUES ON THE ORDER
OF 700-800 J/KG OVER FAR SOUTHERN MO THIS EVENING WHICH GIVEN
OTHER PARAMETERS IS STILL SUFFICIENT TO SUPPORT SEVERE STORMS IN
LATE JAN. AGAIN...THIS ENHANCED THREAT WILL LIKELY OCCUR MID/LATE
THIS AFTERNOON AND THIS EVENING OVER FAR SOUTHERN
MO...PARTICULARLY SOUTH CENTRAL MO. NEXT SHIFTS WILL BE WATCHING
THE UNFOLDING MESOSCALE TRENDS CLOSELY.

WE COULD SEE SOME VERY LIGHT SNOW/FLURRIES ON THE BACK SIDE OF THE
PRECIP AS IT EXITS LATE TONIGHT/EARLY WED. NOT LOOKING AT MUCH
IMPACT. COLD TEMPERATURES WILL GRADUALLY MODERATE TOWARD THE END
OF THE WEEK.

DSA

&&

.AVIATION...

FOR THE 12Z TAFS...MVFR FLIGHT CONDITIONS WERE IN PLACE FOR THE
JOPLIN AND SPRINGFIELD TERMINALS EARLY THIS MORNING. LOW LEVEL WIND
SHEAR REMAINS POSSIBLE THROUGH MOST OF THE MORNING HOURS. AN
APPROACHING COLD FRONT AND ASSOCIATED STORMS ARE EXPECTED TO
IMPACT THE REGION THROUGH THIS EVENING. FLIGHT CONDITIONS ARE
EXPECTED TO FALL BELOW IFR AT TIMES ASSOCIATED WITH THUNDERSTORMS
THIS AFTERNOON. OTHERWISE MVFR FLIGHT CONDITIONS WITH CEILINGS AND
VISIBILITIES WILL OCCUR THROUGH THIS EVENING. A PERIOD OF
IMPROVEMENT TO VFR IS EXPECTED BETWEEN 05-06Z THROUGH 09-10Z.
ADDITIONAL MVFR CLOUD COVER BEHIND THE FRONT AND STORMS SYSTEM WILL
THEN BRING LOW CLOUDS BACK ACROSS THE OZARKS FOR WEDNESDAY
MORNING.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 29, 4:37 AM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CST TUE JAN 29 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
437 AM CST TUE JAN 29 2013

...SEVERE WEATHER POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE
THROUGH THE AREA TONIGHT. A DRY LINE OVER CENTRAL KANSAS AND
OKLAHOMA WILL ALSO ADVANCE INTO FAR SOUTHERN MISSOURI THIS
EVENING. ISOLATED THUNDERSTORMS OVER PARTS OF THE REGION EARLY
TODAY ARE EXPECTED TO INCREASE IN COVERAGE THIS MORNING. SEVERE
STORMS WILL BE POSSIBLE INCLUDING DAMAGING WINDS...SEVERE
HAIL...AND POSSIBLY AN ISOLATED TORNADO...BUT THE OVERALL SEVERE
WEATHER THREAT THROUGH THE MORNING IS EXPECTED TO BE LIMITED.

AS THE COLD FRONT AND DRY LINE MOVE INTO THE REGION THIS AFTERNOON
AND THIS EVENING...SEVERE WEATHER CHANCES ARE EXPECTED TO
INCREASE AFTER 2 PM AND LAST INTO THE EVENING HOURS. WHILE INSTABILITY
IS EXPECTED TO BE LIMITED...ENOUGH IS EXPECTED TO BE IN PLACE FOR
SEVERE WEATHER...PARTICULARLY OVER FAR SOUTHERN MISSOURI WHERE
SOMEWHAT STRONGER INSTABILITY WILL EXIST. ONE OR TWO LINES OF
STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT WITH
DAMAGING THUNDERSTORM WINDS THE MAIN HAZARD. ISOLATED SUPERCELL
THUNDERSTORMS EITHER AHEAD OF THE LINES OF STORMS...OR EMBEDDED
WITHIN THEM...WILL HAVE THE CHANCE TO PRODUCE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH THE BEST
CHANCES SOUTH OF MISSOURI HIGHWAY 60.

HEAVY RAINFALL IS ALSO EXPECTED IN SOME AREAS WITH THE BEST CHANCES
OVER EASTERN SECTIONS OF THE MISSOURI OZARKS WHERE WIDESPREAD 1.5
TO 2.0 INCHES OR RAIN ARE EXPECTED.

STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL PRODUCE WIND GUSTS
OF 30 TO 40 MPH AT TIMES TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT LATER TODAY OR
TONIGHT FOR PARTS OF THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jan 29, 9:21 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST TUE JAN 29 2013

KSZ073-291545-
BOURBON KS-
921 AM CST TUE JAN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 945
AM CST...

AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 6 MILES NORTHWEST OF FORT
SCOTT...MOVING EAST AT 50 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MARMATON...PAWNEE STATION AND REDFIELD.

PEOPLE IN EASTERN BOURBON COUNTY...INCLUDING FORT SCOTT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9483 3804 9462 3797 9461 3768 9463
      3768 9498
TIME...MOT...LOC 1521Z 250DEG 42KT 3790 9474

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:24 AM CSTSevere Thunderstorm WarningSGFBarton, Vernon51 min
Jan 29, 10:46 AM CSTSevere Thunderstorm WarningSGFCedar, St. Clair44 min
Jan 29, 10:59 AM CSTTornado WarningSGFCedar, St. Clair16 min
Jan 29, 11:16 AM CSTTornado WarningSGFBenton, Hickory, St. Clair29 min
Jan 29, 11:26 AM CSTSevere Thunderstorm WarningSGFBenton, Hickory49 min
Jan 29, 11:31 AM CSTSpecial Weather StatementSGFCamden, Miller, Morgan59 min
Jan 29, 11:51 AM CSTSevere Thunderstorm WarningSGFCamden, Morgan39 min
Jan 29, 1:57 PM CSTSpecial Weather StatementSGFMaries33 min
Jan 29, 2:21 PM CSTAreal Flood AdvisorySGFGreene3 hr
Jan 29, 4:12 PM CSTTornado WarningSGFStone, Taney48 min
Jan 29, 4:36 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney39 min
Jan 29, 4:52 PM CSTAreal Flood AdvisorySGFGreene3 hr
Jan 29, 4:55 PM CSTTornado WarningSGFOzark, Taney20 min
Jan 29, 5:13 PM CSTSevere Thunderstorm WarningSGFDouglas, Ozark47 min
Jan 29, 5:54 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas51 min
Jan 29, 9:37 AM CSTSevere Thunderstorm WarningSGFCherokee, Crawford38 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.